Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Gianazza, Ugo / Vespri, Vincenzo

IMPACT FACTOR 2017: 0.831
5-year IMPACT FACTOR: 0.836

CiteScore 2018: 0.90

SCImago Journal Rank (SJR) 2018: 0.323
Source Normalized Impact per Paper (SNIP) 2018: 0.821

Mathematical Citation Quotient (MCQ) 2017: 0.32

ICV 2017: 161.82

Open Access
See all formats and pricing
More options …
Volume 16, Issue 1


Volume 13 (2015)

Boundary value problems of a discrete generalized beam equation via variational methods

Xia Liu
  • Corresponding author
  • College of Continuing Education and Open College, Guangdong University of Foreign Studies, Guangzhou, 510420, China
  • Science College, Hunan Agricultural University, Changsha, 410128, China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Tao Zhou / Haiping Shi
  • Modern Business and Management Department, Guangdong Construction Polytechnic, Guangzhou, 510440, China
  • School of Mathematics and Statistics, Central South University, Changsha, 410083, China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2018-12-26 | DOI: https://doi.org/10.1515/math-2018-0121


The authors explore the boundary value problems of a discrete generalized beam equation. Using the critical point theory, some sufficient conditions for the existence of the solutions are obtained. Several consequences of the main results are also presented. Examples are given to illustrate the theorems.

Keywords: Boundary value problems; Discrete problems; Generalized beam equation; Saddle point theorem; Variational methods

MSC 2010: 39A10; 34B05; 58E05; 65L10

1 Introduction and statement of main results

Beam equations have historical importance, as they have been the focus of attention for prominent scientists such as Leonardo da Vinci (14th Century) and Daniel Bernoulli (18th Century) [9]. In this article, we study the existence of solutions to boundary value problem (BVP) of discrete generalized beam equation


with boundary value conditions


where 1 ≤ T ∈ ℕ, Δ is the forward difference operator defined by Δx(t) = x(t + 1) − x(t), Δk x(t) = Δ(Δk−1 x(t)) (2 ≤ k ≤ 4), Δ0 x(t) = x(t), define [1, T] := [1, T] ∩ ℤ, r(t) ∈ ℝT+1 with r(0) = r(T), f(t, x) ∈ C([1, T] × ℝ,ℝ).

(1.1) and (1.2) can be considered as a discrete analogue of


with boundary value conditions


(1.3) is a generalization of the beam equation


Practical applications of the beam equations [9] are evident in mechanical structures built under the premise of beam theory. In recent years, many researchers [6,10,12,21,22] have paid a lot of attention to equations similar to (1.3).

Difference equations [1,2,3,4,5,7,11,13,14,15,17,18,19,20,23,24,26,27] are widely found in mathematics itself and in its applications to combinatorial analysis, quantum physics, chemical reactions and so on. Many authors were interested in difference equations and obtained many significant conclusions.

Cabada and Dimitrov [4] studied the following nonlinear singular and non-singular fourth-order difference equation


coupled with periodic boundary value conditions. They obtained some sufficient conditions on existence and nonexistence theorems.

In 2010, He and Su [11] considered boundary value problems of the fourth order nonlinear difference equation


with three parameters by using the critical point theory and monotone operator theory. They obtained some existence, multiplicity, and nonexistence of nontrivial solutions.

By using the Dancer’s global bifurcation theorem, Ma and Lu [15] investigated the boundary value problem to the following fourth order nonlinear difference equation


and gave the existence and multiplicity of positive solutions.

Fang and Zhao [7] in 2009 established a sufficient condition for the existence of nontrivial homoclinic orbits for fourth order difference equation


by using Mountain Pass Theorem, a weak convergence argument and a discrete version of Lieb’s lemma.

There are numerous papers dealing with similar problems to the one that we study (nonlinear difference equation with semidefinite linear parts, periodic boundary value problems) and many of these use similar techniques-matrix formulation in ℝN with various variational methods (see, e.g., [3,8,19,25]) and in many cases even the saddle point theorem (e.g., [17,23]). In this article, the boundary value problems of a discrete generalized beam equation are explored. Applying the critical point theory, we establish some criteria for the existence of the solutions for (1.1) and (1.2). The eigenvalues of some symmetric matrix associated with the problem are used in proving main results. The motivation for this article comes from the recent article [11] since it deals with boundary value problem to the fourth order difference equation by using the critical point theory.



for any (t, x) ∈ [1, T] × ℝ.

The rest of this article is organized as follows. In Section 2, we state some preliminary lemmas and transfer the existence of the BVP of (1.1) and (1.2) into the existence of the critical points of some functionals. Our main results are given in Section 3. In Section 4, we prove our main results by making use of variational methods. Two examples are presented to illustrate our main results in Section 5.

2 Preliminary lemmas

Let Q and R be Banach spaces, and PQ be an open subset of Q. A function I : PR is called Fréchet differentiable at xP if there exists a bounded linear operator Lx: QR such that


We write I′(x) = Lx and call it the Fréchet derivative of I at x.

Let X be a real Banach space and IC1(X,ℝ) be a continuously Fréchet differentiable functional defined on X. As usually, I is said to satisfy the Palais-Smale condition if any sequence xkk=1X for which Ixkk=1 is bounded and I′(xk)arrow 0 as karrow ∞ possesses a convergent subsequence. Here, the sequence xkk=1 is called a Palais-Smale sequence.

Let X be a real Banach space. We denote by the symbol Br the open ball in X about 0 of radius r, Br its boundary, and r its closure.

Denote a space X as


For any xX, we define




Denote the norm ∥⋅∥q on X by


for all xX and q > 1.

As usual, we use ∥x∥ = ∥x2 for the Euclidean norm. Since ∥xq and ∥x∥ are equivalent, there are numbers τ1, τ2 such that τ2τ1 > 0, and


Remark 2.1

For any xX, it is obvious that


In fact, X is isomorphic toT. In the later sections of this article, when we write x = (x(1), x(2),⋯,x(T)) ∈ ℝT, we always imply that x can be extended to a vector in X so that (2.3) is satisfied.

For any xX, we denote the functional I by


Hence IC1(X,ℝ). By computing, we have


Accordingly, I′(x) = 0 if and only if


As a result, a function xX is a critical point of the functional I on X if and only if x is a solution of the BVP (1.1) and (1.2). For convenience, we define two T × T matrices as follows.

When T = 1, define A = B = (0).

When T = 2, define




When T = 3, define


When T = 4, define


When T ≥ 5, define


When T ≥ 3, define


Let Ω := A + B. Consequently, the functional I(x) can be rewritten as


Lemma 2.2

(Saddle Point Theorem [16]). Let X be a real Banach space, X = X1X2, where X1 ≠ {0} and is finite dimensional. Assume that IC1(X,ℝ) satisfies the Palais-Smale condition and

  • (I1)

    there exist two constants σ, ρ > 0 such that IBρX1σ;

  • (I2)

    there exists eBρX1 and a constant ω > σ such that Ie+X2ω.

    Then I possesses a critical value cω, where


    and id denotes the identity operator.

3 Main results

We shall give our main results in this section.

Theorem 3.1

Suppose that the following conditions are satisfied:

  • (r)

    for any t ∈ [0, T], r(t) ≥ 0;

  • (G1)

    there is a positive constant c1 such that


  • (G2)

    G(t, x) → +∞ uniformly for t ∈ [1, T] asx∣ → +∞.

    Then the BVP (1.1),(1.2) possesses at least one solution.

Remark 3.2

Condition (G1) means that there is a positve constant c2 such that


Theorem 3.3

Suppose that (r) and the following conditions are satisfied:

  • (G3)

    there are two constants 1 < μ < 2 and δ > 0 such that


  • (G4)

    there are three constants c3 > 0, c4 > 0 and 1 < νμ such that


    Then the BVP (1.1),(1.2) possesses at least one solution.

Remark 3.4

Condition (G3) means that there are two positve constants c5 and c6 such that


In the case that f(t, x) is independent of x, we study the autonomous fourth order discrete system


where fC(ℝ, ℝ).

Corollary 3.5

Suppose that (r) and the following conditions are satisfied:

  • (H1)

    there is a function H(x) ∈ C1(ℝ,ℝ) such that


  • (H2)

    there is a positive constant κ1 such that


  • (H3)

    H(x) → +∞ asx∣ → +∞.

    Then the BVP (3.1),(1.2) possesses at least one solution.

Corollary 3.6

Suppose that (r), (H1) and the following conditions are satisfied:

  • (H4)

    there are two constants 1 < μ̃ < 2 and δ̃ > 0 such that


  • (H5)

    there are three constants κ2 > 0, κ3 > 0 and ν̃ with 1 < ν̃μ̃ such that


    Then the BVP (3.1),(1.2) possesses at least one solution.

Let Ω satisfy:

  • (A1)

    Ω is a symmetric and positive semidefinite matrix;

  • (A2)

    λ1 = 0 is a simple eigenvalue of Ω with multiplicity one and with the eigenvector e1 = [1, 1,⋯,1].

Remark 3.7

  1. Our results could be extended to other problems with matrices satisfying (A1) − (A2). For example, it is obvious that we can also use the discrete beam equation with Neumann initial conditions.

  2. On the other hand, we can directly use results from other papers for other nonlinearities and obtain, for example, multiplicity results for the beam equation with bistable nonlinearities [17] or nonlinearities satisfying Landesman-Lazer type conditions [23].

4 Proofs of the main results

In this section, we shall prove our main results by using variational methods.

Throughout this section, Ω is a symmetric and positive semidefinite matrix, 0 is a simple eigenvalue with multiplicity one and with the eigenvector (1, 1,⋯,1). We denote the eigenvalues of Ω by λ1, λ2,⋯, λT.





Set X2 = {(d, d,⋯, d)Xd ∈ ℝ}. Obviously, X2 is an invariant subspace of X. We denote a subspace X1 of X by


Proof of Theorem 3.1

Let {xk}k∈ℕX be such that {I(xk)}k∈ℕ is bounded and I′(xk) → 0 as k → ∞. Accordingly, for any k ∈ ℕ, there is a number c7 > 0 such that


Let xk=xk(1)+xk(2)X1X2. On one hand, for k large enough, since


combining with (G1), we have


On the other hand, we have


Consequently, we have


(4.3) means that xk(1)k=1 is bounded.

Then, we shall prove that xk(2)k=1 is bounded.

As a matter of fact,




which means that t=1TGt,xk(2)(t) is bounded. Here ξ ∈ (0, 1).

It comes from condition (G2) that xk(2)k=1 is bounded. If not, assume that xk(2)+ as k → ∞. In that there are ck ∈ ℝ, k ∈ ℕ, such that xk(2) = (ck, ck,⋯, ck)X, then


Since Gt,xk(2)(t)=Gt,ck, then Gt,xk(2)(t)+ as k → ∞. This contradicts the fact t=1TGt,xk(2)(t) is bounded. Therefore, the functional I(x) satisfies the Palais-Smale condition. Therefore, it suffices to prove that I(x) satisfies the conditions (I1) and (I2) of Saddle Point Theorem.

First, we shall prove the condition (I2). For any x(2)X2, x(2) = (x(2)(1), x(2)(2),⋯, x(2)(T)), there is c ∈ ℝ such that


It comes from (G2) that there is a constant c8 > 0 such that G(t, c) > 0 for t ∈ ℤ and ∣c∣ > c8.







Next, we shall prove the condition (I1). For any x(1)X1, by (G1), we have




Then, there exists a constant ρ > 0 large enough such that


The conditions of (I1) and (I2) of Saddle Point Theorem are satisfied. In the light of Saddle Point Theorem, Theorem 3.1 holds. □

Proof of Theorem 3.3

Let {xk}k∈ℕX be such that {I(xk)}k∈ℕ is bounded and I′(xk) → 0 as k → ∞. Accordingly, for any k ∈ ℕ, there is a number c11 > 0 such that


For k large enough, it comes from limkIxk=0 that




Accordingly, for k large enough, we have




Combining with (G3), we have




By the continuity of L(t, x) with respect to the first and second variables, we have that there is a constant c12 > 0 such that


for all t ∈ [1, T] and ∣x∣ ≥ δ. Hence,


It follows from (G4) and (2.2) that








which means that xkk=1 is bounded. For the reason that X is a finite dimensional space, xkk=1 possesses a convergent subsequence. Accordingly, the Palais-Smale condition is proved.

To exploit the Saddle Point Theorem, we shall prove that the functional I satisfies the conditions (I1) and (I2).

First, we shall prove that the functional I satisfies the condition (I2). For any x(2)X2, in that Ω x(2) = 0, we have


On account of (G4),


Then, we shall prove the condition (I1). For any x(1)X1, combining with (G4), we have




Owing to 1 < ν < 2, there exists a constant ρ > 0 large enough such that


Hence, the condition (I1) is satisfied.

As a result of Saddle Point Theorem, the BVP (1.1),(1.2) possesses at least one solution. The proof is complete. □

Remark 4.1

In the light of Theorems 3.1 and 3.3, the results of Corollaries 3.5 and 3.6 are obviously true.

5 Example

In this section, an example is given to illustrate our main result.

Example 5.1

For t ∈ [1,3], suppose that


satisfies the boundary value conditions


We have








and the eigenvalues of Ω are λ1 = 0, λ2 = 23 and λ3 = 51. It is obvious that all the conditions of Theorem 3.3 are satisfied and then the BVP (5.1),(5.2) possesses at least one nontrivial solution.


The authors are extremely grateful to the referees and the editors for their careful reading and making some valuable comments and suggestions on the manuscript. This work was carried out while visiting Central South University. The author Haiping Shi wishes to thank Professor Xianhua Tang for his invitation.


  • [1]

    Ahlbrandt C.D., Peterson A.C., Discrete Hamiltonian Systems: Difference Equations, Continued Fraction and Riccati Equations, Kluwer Academic Publishers, Dordrecht, 1996. Google Scholar

  • [2]

    Bisci G.M., Repovš D., On sequences of solutions for discrete anisotropic equations, Expo. Math., 2014, 32(3), 284-295. CrossrefWeb of ScienceGoogle Scholar

  • [3]

    Bisci G.M., Repovš D., On some variational algebraic problems, Adv. Nonlinear Anal., 2012, 2(2), 127-146. Web of ScienceGoogle Scholar

  • [4]

    Cabada A., Dimitrov V.D., Multiplicity results for nonlinear periodic fourth order difference equations with parameter dependence and singularities, J. Math. Anal. Appl., 2010, 371(2), 518-533. CrossrefWeb of ScienceGoogle Scholar

  • [5]

    Chen P., Tang X.H., Existence of solutions for a class of second-order p-Laplacian systems with impulsive effects, Appl. Math., 2014, 59(5), 543-570. Web of ScienceCrossrefGoogle Scholar

  • [6]

    Chen P., Tang X.H., New existence and multiplicity of solutions for some Dirichlet problems with impulsive effects, Math. Comput. Modelling, 2012, 55(3-4), 723-739. CrossrefWeb of ScienceGoogle Scholar

  • [7]

    Fang H., Zhao D.P., Existence of nontrivial homoclinic orbits for fourth-order difference equations, Appl. Math. Comput., 2009, 214(1), 163-170. Web of ScienceGoogle Scholar

  • [8]

    Galewski M., Smejda J., On variational methods for nonlinear difference equations, J. Comput. Appl. Math., 2010, 233(11), 2985-2993. Web of ScienceCrossrefGoogle Scholar

  • [9]

    Gunakala S.R., Comissiong D.M.G., Jordan K., Sankar A., A finite element solution of the beam equation via MATLAB, Internat. J. Appl. Sci. Tech., 2012, 2(8), 80-88. Google Scholar

  • [10]

    He T.S., Huang Y.H., Liang K.H., Lei Y.F., Nodal solutions for noncoercive nonlinear Neumann problems with indefinite potential, Appl. Math. Lett., 2017, 71, 67-73. CrossrefWeb of ScienceGoogle Scholar

  • [11]

    He T.S., Su Y.L., On discrete fourth-order boundary value problems with three parameters, J. Comput. Appl. Math., 2010, 233(10), 2506-2520. Web of ScienceCrossrefGoogle Scholar

  • [12]

    He T.S., Sun Z.H., Yan H.M., Lu Y.M., Constant-sign and sign-changing solutions for the Sturm-Liouville boundary value problems, Monatsh.Math., 2016, 179(1), 41-55. CrossrefWeb of ScienceGoogle Scholar

  • [13]

    Leng J.H., Existence of periodic solutions for a higher order nonlinear difference equation, Electron. J. Differential Equations, 2016, 2016(134), 1-10. Google Scholar

  • [14]

    Long Y.H., Zeng B.L., Sign-changing solutions for discrete Dirichlet boundary value problem, J. Appl. Math. Phys., 2017, 5(11), 1549-1557. Google Scholar

  • [15]

    Ma R.Y., Lu Y.Q., Existence and multiplicity of positive solutions of a nonlinear discrete fourth-order boundary value problem, Abstr. Appl. Anal., 2012, 2012, 1-17. Web of ScienceGoogle Scholar

  • [16]

    Mawhin J., Willem M., Critical Point Theory and Hamiltonian Systems, Springer, New York, 1989. Google Scholar

  • [17]

    Otta J., Stehlík P., Multiplicity of solutions for discrete problems with double-well potentials, Electron. J. Differ. Equ., 2013, 2013(186), 1-14. Google Scholar

  • [18]

    Sedaghat H., Nonlinear Difference Equations: Theory with Applications to Social Science Models, Springer, New York, 2010. Google Scholar

  • [19]

    Stehlík P., On variational methods for periodic discrete problems, J. Difference Equ. Appl., 2008, 14(3), 259-273. CrossrefWeb of ScienceGoogle Scholar

  • [20]

    Shi H.P., Liu X., Zhang Y.B., Deng X.Q., Existence of periodic solutions of fourth-order nonlinear difference equations, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM, 2014, 108(2), 811-825. Google Scholar

  • [21]

    Tang X.H., Chen S.T., Ground state solutions of Nehari-Pohozaev type for Schrödinger-Poisson problems with general potentials, Discrete Contin. Dyn. Syst., 2017, 37(9), 4973-5002. Google Scholar

  • [22]

    Tang X.H., Chen S.T., Ground state solutions of Nehari-Pohozaev type for Kirchhoff-type problems with general potentials, Calc. Var. Partial Differential Equations, 2017, 56(4), 110-134. CrossrefWeb of ScienceGoogle Scholar

  • [23]

    Volek J., Landesman-Lazer conditions for difference equations involving sublinear perturbations, J. Difference Equ. Appl., 2016, 22(11), 1698-1719. CrossrefWeb of ScienceGoogle Scholar

  • [24]

    Xia F., Existence of periodic solutions for higher order difference equations containing both many advances and retardations, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM, 2018, 112(1), 239-249. Web of ScienceGoogle Scholar

  • [25]

    Yang Y., Zhang J., Existence and multiple solutions for a nonlinear system with a parameter, Nonlinear Anal., 2009, 70(7), 2542-2548. CrossrefWeb of ScienceGoogle Scholar

  • [26]

    Zhou Z., Ma D.F., Multiplicity results of breathers for the discrete nonlinear Schrödinger equations with unbounded potentials, Sci. China Math., 2015, 58(4), 781-790. CrossrefGoogle Scholar

  • [27]

    Zhou Z., Yu J.S., Chen Y.M., Homoclinic solutions in periodic difference equations with saturable nonlinearity, Sci. China Math., 2011, 54(1), 83-93. CrossrefWeb of ScienceGoogle Scholar

About the article

Received: 2018-07-09

Accepted: 2018-08-31

Published Online: 2018-12-26

Funding This project is supported by the National Natural Science Foundation of China (No. 11501194).

Citation Information: Open Mathematics, Volume 16, Issue 1, Pages 1412–1422, ISSN (Online) 2391-5455, DOI: https://doi.org/10.1515/math-2018-0121.

Export Citation

© 2018 Liu et al., published by De Gruyter. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 License. BY-NC-ND 4.0

Comments (0)

Please log in or register to comment.
Log in